Flood, Cherokee
- When
- July 3, 9:00 PM CST to July 5, 1:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.907, -95.000 (the zone’s center; the record gives no point)
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 10 pm cdt on July 3. 52 feet at 7 pm cdt on July 4 before falling below its flood stage at 2 am cdt that night.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 10 pm cdt on July 3. The river crested at 13.52 feet at 7 pm cdt on July 4 before falling below its flood stage at 2 am cdt that night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 3, 8:05 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OKLAHOMA 905 PM CDT SAT JUL 3 2004 QUIET NIGHT ON TAP...ESPECIALLY COMPARED TO THE LAST 2 DRENCHERS WHICH LEFT UP TO 8 INCHES OF RAIN OVER ERN OK. WILL KEEP ON EYE ON MCS DROPPING SE OUT OF SWRN NE...BUT IT APPEARS THAT THIS COMPLEX WILL REMAIN N OF THE FORECAST AREA THROUGH SUNDAY MORNING. MAIN CHANGE TO CURRENT FORECAST WILL BE TO RAISE DEWPOINT GRIDS SEVERAL DEGREES TONIGHT THROUGH TOMORROW. WARM/HUMID NIGHT IN STORE WITH MOST AREAS ONLY COOLING TO THE LOWER/MID 70S (METRO TULSA WILL LIKELY DROP ONLY TO THE UPPER 70S). WHILE THE WET GROUND CONDITIONS WILL TEMPER WARMING SOME TOMORROW...STILL EXPECT INDEPENDENCE DAY TEMPS TO BE A DEGREE OR TWO WARMER THAN TODAY. AFTERNOON HEAT INDEX VALUES WILL EASILY REACH THE 100-105F DEGREE RANGE. UPDATED GRIDS/FORECAST WILL BE OUT AROUND 915 PM. FORECAST ID = 18 .TSA WATCHES/WARNINGS/ADVISORIES... AR...NONE. OK...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1135 AM CDT SAT JUL 3 2004 ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1135 AM CDT SAT JUL 3 2004 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT ...RIVER FLOODING CONTINUES ACROSS PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS... THE THUNDERSTORM COMPLEX WHICH AFFECTED PORTIONS OF EASTERN OKLAHOMA AND NORTHWESTERN ARKANSAS EARLY THIS MORNING HAS PUSHED SOUTH OF THE REGION. A FEW ISOLATED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON... HOWEVER NO SIGNIFICANT ADDITIONAL RAINFALL IS EXPECTED THROUGH TONIGHT. A LARGE SWATH OF 4 TO 8 INCHES OF RAINFALL HAS OCCURRED SINCE FRIDAY OVER PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SEVERAL RIVERS WILL REMAIN IN FLOOD THROUGH SUNDAY. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS (OKCFLWTUL AND OKCFLSTUL). IN ADDITION...A FEW SECONDARY ROADS MAY REMAIN IMPASSABLE DUE TO HIGH WATER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO UNKNOWN DEPTHS. SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE LATEST RIVER FORECASTS. ACTIVATION MAY BECOME NECESSARY PARTICULARLY TO ADDRESS RIVER FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH WEDNESDAY ...WITH TUESDAY AND WEDNESDAY CURRENTLY HAVING THE GREATEST CHANCES OF THUNDERSTORMS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
515 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 8 E DELAWARE 36.78N 95.49W
07/02/2004 0.88 INCH NOWATA OK PUBLIC
0715 PM TSTM WND DMG 3 NE BERNICE 36.65N 94.88W
07/02/2004 DELAWARE OK LAW ENFORCEMENT
SEVERAL LARGE TREE LIMBS DOWNED
0740 PM TSTM WND DMG 5 W WYANDOTTE 36.79N 94.82W
07/02/2004 OTTAWA OK LAW ENFORCEMENT
SEVERAL TREES BLOWN DOWN IN TWIN BRIDGES STATE PARK
0913 PM HAIL ROCK ISLAND 35.18N 94.47W
07/02/2004 0.75 INCH LE FLORE OK PUBLIC
0940 PM TSTM WND DMG FORT SMITH 35.39N 94.40W
07/02/2004 SEBASTIAN AR LAW ENFORCEMENT
SEVERAL TREES DOWN
0955 PM TSTM WND DMG FORT SMITH 35.39N 94.40W
07/02/2004 SEBASTIAN AR LAW ENFORCEMENT
SEVERAL TREES/POWER LINES DOWN
1000 PM TSTM WND DMG POCOLA 35.23N 94.48W
07/02/2004 LE FLORE OK EMERGENCY MNGR
ROOF BLOWN OFF TRAILER HOME
1000 PM TSTM WND DMG 1 N JAY 36.44N 94.80W
07/02/2004 DELAWARE OK LAW ENFORCEMENT
SEVERAL LARGE TREE LIMBS BLOWN DOWN
1000 PM HAIL POCOLA 35.23N 94.48W
07/02/2004 0.75 INCH LE FLORE OK EMERGENCY MNGR
1125 PM TSTM WND DMG ZENA 36.50N 94.85W
07/02/2004 DELAWARE OK LAW ENFORCEMENT
SEVERAL TREES BLOWN DOWN
1235 AM TSTM WND DMG GOSHEN 36.10N 93.99W
07/03/2004 WASHINGTON AR PUBLIC
LARGE TREE LIMB FELL ON BARN
0140 AM FLOOD PANAMA 35.17N 94.67W
07/03/2004 LE FLORE OK LAW ENFORCEMENT
TWO LOW WATER BRIDGES UNDERWATER NEAR PANAMA
0200 AM FLOOD 2 S LAVACA 35.31N 94.17W
07/03/2004 SEBASTIAN AR LAW ENFORCEMENT
WATER OVER ROADWAY ON HIGHWAY 22
0232 AM TSTM WND DMG 5 SW COOKSON 35.71N 94.92W
07/03/2004 CHEROKEE OK PUBLIC
LOCAL BOAT DOCK DAMAGED
0236 AM TSTM WND DMG MUSKOGEE 35.75N 95.37W
07/03/2004 MUSKOGEE OK PUBLIC
SEVERAL TREES DOWNED
0250 AM TSTM WND DMG BOX 35.58N 94.98W
07/03/2004 SEQUOYAH OK LAW ENFORCEMENT
SEVERAL TREES DOWN
0300 AM FLOOD ROGERS 36.33N 94.12W
07/03/2004 BENTON AR LAW ENFORCEMENT
30 TO 40 PEOPLE EVACUATED FROM AN APARTMENT COMPLEX DUE
TO HIGH WATER. IN ADDITION...NUMEROUS ROADS CLOSED
THROUGHOUT THE COUNTY. SWIFT WATER RESCUE FROM CAMP
DUNLAP OFF OF LAKE FRANCIS - 3 TO 4 INDIVIDUALS - NO
INJURIES
0320 AM FLOOD 4 NE FAYETTEVILLE 36.10N 94.11W
07/03/2004 WASHINGTON AR LAW ENFORCEMENT
WAR EAGLE MARINA DAMAGED DUE TO FLOODING. ALSO SEVERAL
ROADS FLOODED AND IMPASSABLE ACROSS THE COUNTY.
0330 AM FLOOD KEEFETON 35.60N 95.35W
07/03/2004 MUSKOGEE OK LAW ENFORCEMENT
HIGHWAY 64 IMPASSABLE DUE TO HIGH WATER
0340 AM FLOOD VAN BUREN 35.44N 94.35W
07/03/2004 CRAWFORD AR LAW ENFORCEMENT
SEVERAL STREETS FLOODED IN THE CITY. A FEW COUNTY ROADS
IMPASSABLE DUE TO HIGH WATER.
0400 AM FLOOD 2 S LAVACA 35.31N 94.17W
07/03/2004 SEBASTIAN AR LAW ENFORCEMENT
WATER OVER ROADWAY ON HIGHWAY 22
0400 AM FLOOD BUNCH 35.68N 94.76W
07/03/2004 ADAIR OK LAW ENFORCEMENT
SEVERAL ROADS FLOODED
0500 AM FLOOD BOX 35.58N 94.98W
07/03/2004 SEQUOYAH OK LAW ENFORCEMENT
SEVERAL ROADS FLOODED DUE TO HIGH WATER
0527 AM TSTM WND DMG 7 N EUFAULA 35.29N 95.58W
07/03/2004 MCINTOSH OK PUBLIC
SEVERAL LARGE TREE LIMBS DOWNED
0540 AM FLOOD POTEAU 35.05N 94.62W
07/03/2004 LE FLORE OK LAW ENFORCEMENT
SEVERAL COUNTY ROADS FLOODED OR IMPASSABLE
0600 AM FLOOD STIGLER 35.25N 95.12W
07/03/2004 HASKELL OK LAW ENFORCEMENT
SEVERAL STREETS FLOODED ACROSS CITY
&&
CHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
536 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND DMG 3 NE JAY 36.45N 94.76W
07/02/2004 DELAWARE OK LAW ENFORCEMENT
TREES BLOWN DOWN
0835 PM TSTM WND DMG GENTRY 36.27N 94.48W
07/02/2004 BENTON AR LAW ENFORCEMENT
SEVERAL TREES BLOWN DOWN
1203 AM HAIL 4 NE BENTONVILLE 36.41N 94.16W
07/03/2004 0.88 INCH BENTON AR LAW ENFORCEMENT
HAIL REPORTED BETWEEN BENTONVILLE AND BELLA VISTA
0130 AM FLOOD SILOAM SPRINGS 36.19N 94.54W
07/03/2004 BENTON AR EMERGENCY MNGR
NUMEROUS CITY ROADS IMPASSABLE
0330 AM FLOOD MUSKOGEE 35.75N 95.37W
07/03/2004 MUSKOGEE OK PUBLIC
SEVERAL CITY STREETS FLOODED
0400 AM FLOOD 1 NW BOX 35.59N 94.99W
07/03/2004 SEQUOYAH OK LAW ENFORCEMENT
STREET FLOODING IN THE COMMUNITY OF BLACKGUM
&&
CHThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415250.